Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 142, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 23, 2000, 9:01 PM CDT for Clay County, Pickett County, Tennessee. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2000, 9:01 PM CDT (02:01 UTC)
- Expired
- May 23, 2000, 9:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Clay County, TN, Pickett County, TN
The radar
The Nashville radar (KOHX), 117 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 9:15 PM CDT | Hail 0.75 | North Portion, TN | Dime size hail reported. |
| May 23, 9:15 PM CDT | Thunderstorm Wind 50 E | Countywide, TN | A few trees were blown down countywide. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 6:15 PM CDT | Tornado Watch | SPC | 6 hr |
| May 23, 7:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 240208 COR SVRBNA TNC027-137-240230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED... NATIONAL WEATHER SERVICE NASHVILLE TN 904 PM CDT TUE MAY 23 2000 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CLAY COUNTY IN TENNESSEE PICKETT COUNTY IN TENNESSEE * UNTIL 930 PM CDT * AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO EASTERN CLAY COUNTY AT 35 MPH. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1200 AM CDT WEDNESDAY MORNING FOR PICKETT COUNTY. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM WEDNESDAY MORNING FOR CLAY. $$ 14. JBW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM CDT, 6 hours 31 minutes earlier.
Area forecast discussion, May 23, 2:30 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 230 PM CDT TUE MAY 23 2000 CURRENT...NE SECTIONS OF CWA STILL RECEIVING STRONG CONVECTION BUT ACTIVITY IS MOVING INTO ERN TN. SOME MORE STRONG TSTMS ARE OCCURING OVER CENTRAL KY AND COULD SKIRT BY OUR NE ZONES AGAIN LATER THIS AFTN/EVE. TEMPS IN 70S TO LOWER 80S W/ ALL CLOUD COVER AND RAIN-COOLED AIR. SW WINDS HAVE KICKED UP TO NEAR 20 KTS MANY LOCATIONS. FORECAST...HAVE DECIDED TO GO WITH THE AVN/ETA SOLUTION IN BRINGING THE FRONT TO N DOWN A LITTLE SLOWER THAN NGM. THE FRONT BECOMES STATIONARY FROM SRN MO-PANHANDLE TX TONITE WHILE NORTHERN END HAS SERIES OF PINWHEEL FRONTS MOVING ACROSS NERN STATES. BY 12Z THU THE FRONT IS INTO OUR FAR NW ZONES. CONVECTION WILL FIRE UP AGAIN TONITE ALONG FRONT IN SRN MO WITH H7 FLOW STEERING STORMS TO THE SE AGAIN...MUCH LIKE LAST NITE. WENT WITH LIKELY POPS IN OUR NE HALF OF CWA...LESSER POPS SW HALF. SOME MAY BE SEVERE AGAIN. UPPER AIR SUPPORT LAXES AFTER TONITE BUT WEE WILL STILL BE IN UNSTABLE AIRMASS AND CHC POPS WARRANTED INTO THU WHEN FRONT GOES THRU AND A LITTLE COOLER AIR USHERED IN. AS FOR TEMPS...WENT A LITTLE COOLER AS A RULE. BNA EB 65/86/66/83 7533 CSV EB 63/81/63/80 7533 .BNA...NONE. MAG
In the hours before
Special weather statement, May 23, 7:20 PM CDT, 1 hour 41 minutes before
TNZ005>011-022>034-056>066-075-077>080-240315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 720 PM CDT TUE MAY 23 2000 TORNADO WATCHES ARE IN EFFECT FOR MUCH OF MIDDLE TENNESSEE THROUGH 1 AM CDT TONIGHT. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED TORNADO WATCHES FOR MUCH OF MIDDLE TENNESSEE...COVERING AREAS NORTH OF A LINE FROM CROSSVILLE TO TULLAHOMA TO PARSONS. THIS INCLUDES THE NASHVILLE METROPOLITAN AREA... AS WELL AS THE CITIES OF CLARKSVILLE...COLUMBIA...MURFREESBORO... GALLATIN...AND SHELBYVILLE. THE ATMOSPHERE OVER MIDDLE TENNESSEE WILL BE VERY UNSTABLE FOR THE FIRST HALF OF THE NIGHT...AND ISOLATED SUPERCELLS WILL LIKELY MOVE ACROSS PARTS OF THE MID STATE. SHORTLY AFTER 7 PM CDT...A SUPERCELL THUNDERSTORM WAS IN WESTERN STEWART COUNTY WITH A TORNADO DETECTED BY RADAR. EARLIER TODAY...A TORNADO PRODUCED DAMAGE IN EASTERN TENNESSEE IN KNOXVILLE. THIS IS A DANGEROUS WEATHER SITUATION AND YOU SHOULD STAY TUNED TO A REALIABLE SOURCE OF WEATHER INFORMATION AS THE STORMS MOVE IN AND THE NIGHT PROGRESSES. REMEMBER...SEVERE THUNDERSTORMS AND TORNADOES ARE MOST DANGEROUS AT NIGHT WHEN VISIBILITY IS SEVERELY LIMITED. THEREFORE...IF A SEVERE THUNDERSETORM OR TORNADO WARNING IS ISSUED FOR YOUR AREA...MOVE TO A PLACE OF SAFETY IMMEDIATELY. ALONG WITH THE THREAT OF HIGH WIND AND TORNADOES...THESE STORMS WILL ALSO LIKELY PRODUCE LARGE HAIL...POSSIBLY AS LARGE AS TWO INCHES IN DIAMGER OR MORE. 19
Special weather statement, May 23, 7:24 PM CDT, 1 hour 37 minutes before
TNZ005>011-022>034-056>066-075-077>080-240330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 724 PM CDT TUE MAY 23 2000 TORNADO WATCHES ARE IN EFFECT FOR MUCH OF MIDDLE TENNESSEE THROUGH 1 AM CDT TONIGHT. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED TORNADO WATCHES FOR MUCH OF MIDDLE TENNESSEE...COVERING AREAS NORTH OF A LINE FROM CROSSVILLE TO TULLAHOMA TO PARSONS. THIS INCLUDES THE NASHVILLE METROPOLITAN AREA... AS WELL AS THE CITIES OF CLARKSVILLE...COLUMBIA...MURFREESBORO... GALLATIN...AND SHELBYVILLE. THE ATMOSPHERE OVER MIDDLE TENNESSEE WILL BE VERY UNSTABLE FOR THE FIRST HALF OF THE NIGHT...AND ISOLATED SUPERCELLS WILL LIKELY MOVE ACROSS PARTS OF THE MID STATE. SHORTLY AFTER 7 PM CDT...A SUPERCELL THUNDERSTORM WAS IN WESTERN STEWART COUNTY WITH A TORNADO DETECTED BY RADAR. EARLIER TODAY...A TORNADO PRODUCED DAMAGE IN EASTERN TENNESSEE IN KNOXVILLE. THIS IS A DANGEROUS WEATHER SITUATION AND YOU SHOULD STAY TUNED TO A REALIABLE SOURCE OF WEATHER INFORMATION AS THE STORMS MOVE IN AND THE NIGHT PROGRESSES. REMEMBER...SEVERE THUNDERSTORMS AND TORNADOES ARE MOST DANGEROUS AT NIGHT WHEN VISIBILITY IS SEVERELY LIMITED. THEREFORE...IF A SEVERE THUNDERSETORM OR TORNADO WARNING IS ISSUED FOR YOUR AREA...MOVE TO A PLACE OF SAFETY IMMEDIATELY. ALONG WITH THE THREAT OF HIGH WIND AND TORNADOES...THESE STORMS WILL ALSO LIKELY PRODUCE LARGE HAIL...POSSIBLY AS LARGE AS TWO INCHES IN DIAMGER OR MORE. 19
Special weather statement, May 23, 7:31 PM CDT, 1 hour 30 minutes before
TNZ005>011-022>034-056>066-075-077>080-240330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 731 PM CDT TUE MAY 23 2000 TORNADO WATCHES ARE IN EFFECT FOR MUCH OF MIDDLE TENNESSEE THROUGH 1 AM CDT TONIGHT. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED TORNADO WATCHES FOR MUCH OF MIDDLE TENNESSEE...COVERING AREAS NORTH OF A LINE FROM CROSSVILLE TO TULLAHOMA TO PARSONS. THIS INCLUDES THE NASHVILLE METROPOLITAN AREA... AS WELL AS THE CITIES OF CLARKSVILLE...COLUMBIA...MURFREESBORO... GALLATIN...AND SHELBYVILLE. THE ATMOSPHERE OVER MIDDLE TENNESSEE WILL BE VERY UNSTABLE FOR THE FIRST HALF OF THE NIGHT...AND ISOLATED SUPERCELLS WILL LIKELY MOVE ACROSS PARTS OF THE MID STATE. SHORTLY AFTER 7 PM CDT...A SUPERCELL THUNDERSTORM WAS IN WESTERN STEWART COUNTY WITH A TORNADO DETECTED BY RADAR. EARLIER TODAY...A TORNADO PRODUCED DAMAGE IN EASTERN TENNESSEE IN KNOXVILLE. THIS IS A DANGEROUS WEATHER SITUATION AND YOU SHOULD STAY TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION AS THE STORMS MOVE IN AND THE NIGHT PROGRESSES. REMEMBER...SEVERE THUNDERSTORMS AND TORNADOES ARE MOST DANGEROUS AT NIGHT WHEN VISIBILITY IS SEVERELY LIMITED. THEREFORE...IF A SEVERE THUNDERSTORM OR TORNADO WARNING IS ISSUED FOR YOUR AREA...MOVE TO A PLACE OF SAFETY IMMEDIATELY. ALONG WITH THE THREAT OF HIGH WIND AND TORNADOES...THESE STORMS WILL ALSO LIKELY PRODUCE LARGE HAIL...POSSIBLY AS LARGE AS TWO INCHES IN DIAMETER OR MORE.
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:12 PM CDT | Tornado Warning | OHX | Stewart | 43 min |
| May 23, 7:54 PM CDT | Tornado Warning | OHX | Houston | 51 min |
| May 23, 8:07 PM CDT | Tornado Warning | OHX | Robertson | 68 min |
| May 23, 8:47 PM CDT | Tornado Warning | OHX | Sumner | 43 min |
| May 23, 11:05 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Trousdale | 25 min |
| May 24, 12:22 AM CDT | Flash Flood Warning | OHX | Clay, Pickett | 6 hr |
| May 24, 6:02 PM CDT | Severe Thunderstorm Warning | OHX | Sumner | 58 min |
| May 24, 6:16 PM CDT | Severe Thunderstorm Warning | OHX | Macon | 59 min |
| May 24, 6:22 PM CDT | Tornado Warning | OHX | Sumner | 38 min |
| May 24, 6:44 PM CDT | Tornado Warning | OHX | Macon | 46 min |
| May 24, 6:54 PM CDT | Severe Thunderstorm Warning | OHX | Trousdale | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.